Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Charleston, WV

July 1, 2001Morgan County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 1, 2001, 3:33 PM EDT for Morgan County, Ohio. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 3:33 PM EDT (19:33 UTC)
Expired
Jul 1, 2001, 4:00 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Morgan County, OH

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:40 PM EDTThunderstorm WindCountywide, OHScattered locations, mainly over the northern portion, had trees or large branches blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS51 KRLX 011933
SVRRLX
OHC115-012000-
/NEW.KRLX.SV.W.0140.011933-012000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN OHIO...

* UNTIL 400 PM EDT...

* AT 324 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF MALTA...MOVING SOUTHEAST AT 30
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MCCONNELSVILLE AND
  CHESTERHILL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3977 8207 3973 8207 3972 8202 3946 8204
          3946 8185 3951 8182 3949 8172 3954 8174
          3959 8172 3959 8160 3966 8159 3966 8166
          3976 8166

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:27 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 1, 3:27 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT SUN JUL 1 2001

NOT A LOT OF CHANGE TO THE GOING PACKAGE.  FRONT SHOULD BE NEAR
CRW/HTS CORRIDOR AROUND 00Z...WILL CUT OUT POPS NORTH OF HERE AFTER
00Z. WITH FRONT CLEARING CWA BY MIDNIGHT.  WILL LIKELY USE EVENING
GROUPS TO HANDLE SHRA/TSRA BEFORE FROPA.  SEVERE WEATHER THREAT WILL
CONTINUE PRIOR TO FROPA WITH PLENTY OF INSTABILITY HAVING BUILT UP
THIS AFTERNOON.  AFTER FRONTAL PASSAGE...CLEAR SAILING FOR THE NEXT
COUPLE OF DAYS WITH A REFRESHING AIRMASS.

WITH POSSIBILITY OF A NEW WATCH IN THE OFFING...WILL HOLD ON TO
ZONES FOR A LITTLE BIT BEFORE ISSUANCE.

.RLX...
WV...NONE.
VA...NONsE.
KY...NONE.
OH...NONE.

.END/CL

In the hours before

Special weather statement, Jul 1, 9:37 AM EDT, 5 hours 56 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-011700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
937 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE WEATHER TODAY ACROSS SOUTHEAST OHIO AND
NORTHERN WEST VIRGINIA...

A COLD FRONT WILL BE RUSHING SOUTHWARD TOWARDS OUR REGION
TODAY...CROSSING OUR AREA DURING THE AFTERNOON AND EVENING HOURS.
THIS FRONT WILL ULTIMATELY USHER IN COOLER AND DRIER AIR...BUT
BEFORE THEN...SEVERE THUNDERSTORMS WILL BE A THREAT THIS AFTERNOON
AND EVENING ACROSS THE ENTIRE REGION.

THE GREATEST THREAT OF SEVERE WEATHER WILL ROUGHLY LIE NORTH OF A
LINE FROM ELKINS TO CHARLESTON TO ASHLAND KENTUCKY.  THIS
ENCOMPASSES MOST OF NORTHERN WEST VIRGINIA AND SOUTHEAST OHIO.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE SOUTH OF THIS LINE...BUT
THE RISK IS SOMEWHAT LESS.

WE EXPECT THE INITIAL LINE OF STORMS TO REACH SOUTHEAST OHIO DURING
THE EARLY AFTERNOON HOURS...AROUND 1 OR 2 PM.  THESE STORMS WILL
RACE SOUTH AND EAST DURING THE AFTERNOON AND EARLY EVENING HOURS.
MORE STORMS MAY ACCOMPANY THE COLD FRONT AS IT CROSSES LATER ON.
THE FRONT WILL EXIT OUR REGION INTO SOUTHERN KENTUCKY AND VIRGINIA
AROUND MIDNIGHT...TAKING ANY REMAINING STORMS WITH IT.

THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE.  WIND GUSTS
OF 60 TO 70 MPH...POSSIBLY EVEN HIGHER...ARE EXPECTED IN THE
STRONGEST STORMS.  LARGE HAIL...GREATER THAN THREE QUARTERS OF AN
INCH IN DIAMETER...IS ALSO A POSSIBILITY.  AN ISOLATED TORNADO OR
TWO CANNOT BE RULED OUT AS WELL.  AS ALWAYS...ANY THUNDERSTORM CAN
PRODUCE TORRENTIAL RAINFALL AND CLOUD-TO-GROUND LIGHTNING.

TAKE STEPS NOW TO PREPARE FOR THIS EXPECTED SEVERE WEATHER
OUTBREAK.  BRING ITEMS SUCH AS TOYS AND LAWN FURNITURE INDOORS.
UNPLUG LARGE APPLIANCES BEFORE THE STORMS APPROACH TO AVOID DAMAGE
FROM ELECTRICAL SURGES.  KEEP AN EYE TO THE SKY AND STAY TUNED TO
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR LATER
STATEMENTS...WATCHES OR WARNINGS.

.END/CL
Special weather statement, Jul 1, 2:22 PM EDT, 1 hour 11 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-011900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT SUN JUL 1 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON IN EASTERN OHIO...PLUS WOOD...PLEASANTS...TYLER...
RITCHIE...DODDRIDGE...AND HARRISON IN WEST VIRGINIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

A LINE OF THUNDERSTORMS HAS DEVELOPED OUT AHEAD OF THE COLD FRONT.
AT 2:20 PM...THE THUNDERSTORMS STRETCHED FROM NEAR WHEELING ON
WEST TO ZANESVILLE AND LANCASTER IN OHIO.

THE STORMS WERE RACING EAST AND SOUTHEAST AT 40 TO 45 MPH.  THE
STORMS WILL BE AFFECTING PERRY AND MORGAN COUNTIES IN OHIO BETWEEN
2:30 AND 3:30 PM.  BY 4 O'CLOCK...THE STORMS COULD BE REACHING
THE MIDDLEBOURNE...SAINT MARYS...MARIETTA...ATHENS...PARKERSBURG
REGION.

WIND GUSTS OF 40 MPH COULD EASILY OCCUR.  OF COURSE...LIGHTNING
IS ALWAYS POTENTIALLY DANGEROUS.

BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON.  SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT.  DO NOT PARK VEHICLES UNDER LARGE TREES. BOATERS ON THE
OHIO RIVER SHOULD ALLOW ENOUGH TIME TO GET OFF THE WATER.

.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 1, 3:14 PM EDT, 19 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT SUN JUL 1 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON COUNTIES IN EASTERN OHIO...PLUS WOOD...
PLEASANTS...TYLER...RITCHIE...DODDRIDGE...AND HARRISON COUNTIES IN
WEST VIRGINIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

AHEAD OF A COLD FRONT...A LINE OF THUNDERSTORMS IS RACING SOUTHEAST
AT 35 TO 40 MPH.  AT 3:15 PM...THE LINE STRETCHED FROM NEAR
MOUNDSVILLE...ON WEST TO THE MCCONNELSVILLE...NEW LEXINGTON VICINITY
IN EASTERN OHIO

BY 4 O'CLOCK...THE STORMS COULD BE NEAR THE MIDDLEBOURNE...SAINT
MARYS...MARIETTA...ATHENS.  BETWEEN 4 AND 5 O'CLOCK THE
STORMS WILL BE STREAKING THROUGH THE ROUTE 50 CORRIDOR...FROM
PARKERSBURG ON EAST...TOWARD PENNSBORO...WEST UNION...AND
CLARKSBURG.  POMEROY OHIO COULD ALSO BE AFFECTED BETWEEN 4 AND
5 O'CLOCK.

WIND GUSTS OF 40 MPH COULD EASILY OCCUR.  THAT WOULD BE STRONG
ENOUGH FOR SOME TREE DAMAGE.  OF COURSE...LIGHTNING IS ALWAYS
POTENTIALLY DANGEROUS.  WARNINGS MAY BE ISSUED ON THE STRONGEST
STORMS.

BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON.  SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT.  DO NOT PARK VEHICLES UNDER LARGE TREES.

.END / KTB / NATIONAL WEATHER SERVICE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:48 PM EDTSevere Thunderstorm WarningRLXWashington42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.